On the uniform spread of almost simple symplectic and orthogonal groups

Research output: Contribution to journalArticle (Academic Journal)peer-review

8 Citations (Scopus)
194 Downloads (Pure)

Abstract

A group is 3/2-generated if every non-identity element is contained in a generating pair. A conjecture of Breuer, Guralnick and Kantor from 2008 asserts that a finite group is 3/2-generated if and only if every proper quotient of the group is cyclic, and recent work of Guralnick reduces this conjecture to almost simple groups. In this paper, we prove a stronger form of the conjecture for almost simple symplectic and odd-dimensional orthogonal groups. More generally, we study the uniform spread of these groups, obtaining lower bounds and related asymptotics. This builds on earlier work of Burness and Guest, who established the conjecture for almost simple linear groups.
Original languageEnglish
Pages (from-to)330-371
Number of pages41
JournalJournal of Algebra
Volume490
Early online date25 Jul 2017
DOIs
Publication statusPublished - 15 Nov 2017

Keywords

  • Classical groups
  • Maximal subgroups
  • Uniform spread

Fingerprint

Dive into the research topics of 'On the uniform spread of almost simple symplectic and orthogonal groups'. Together they form a unique fingerprint.

Cite this